Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 265, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 8, 2023, 11:53 PM CDT for Ellis County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2023, 11:53 PM CDT (04:53 UTC)
- Expired
- Aug 9, 2023, 12:45 AM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 10:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1845 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
The text
As transmitted.
971
WUUS53 KDDC 090453
SVRDDC
KSC051-090545-
/O.NEW.KDDC.SV.W.0265.230809T0453Z-230809T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1153 PM CDT Tue Aug 8 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Ellis County in central Kansas...
* Until 1245 AM CDT.
* At 1152 PM CDT, a severe thunderstorm was located 7 miles south of
Ellis, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Yocemento, Antonino, Hays, Toulon and Munjor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3901 9925 3875 9925 3875 9959 3895 9959
TIME...MOT...LOC 0452Z 257DEG 14KT 3882 9956
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO1 follow-up statement
196
WWUS53 KDDC 090517
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1217 AM CDT Wed Aug 9 2023
KSC051-090545-
/O.CON.KDDC.SV.W.0265.000000T0000Z-230809T0545Z/
Ellis KS-
1217 AM CDT Wed Aug 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR CENTRAL ELLIS COUNTY...
At 1217 AM CDT, a severe thunderstorm was located near Antonino,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hays, Yocemento, Munjor, Antonino and Toulon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3901 9925 3875 9925 3875 9952 3896 9948
TIME...MOT...LOC 0517Z 278DEG 21KT 3882 9940
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:54 PM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Aug 8, 5:54 PM CDT, 5 hours 59 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 554 PM CDT Tue Aug 8 2023 ...Updated Aviation... .SHORT TERM...(This evening through Wednesday night) Issued at 133 PM CDT Tue Aug 8 2023 Roughly zonal 500-mb flow remains in place over the central plains between a ~598dm subtropical ridge over the southern plains and northern Mexico and weak longwave troughing over southern Canada. Embedded within the flow is a strong shortwave trough currently crossing the ID/WY border as per latest water vapor satellite imagery, and this feature will continue to dig east-southeast through the short term period. At the surface, southeasterly winds will modestly increase across southwest KS around a deepening lee cyclone in eastern CO. These warm trajectories will fail to foster a warmer afternoon as any warm advection is offset by evaporation of overnight precipitation, resulting in another afternoon in the mid-80s for most areas. Later tonight, the approaching upper level trough will aid in the development of thunderstorms over northeast CO/far southeast WY and adjacent areas. Latest CAMs/HREF are in good agreement suggesting this activity will grow upscale rather quickly into a mesoscale convective system (MCS) that will track east-southeast from northeast CO/southwest NE into northwest and central KS. The southern periphery of this linear complex will sweep through the northern zones during the overnight period, encountering a CAPE/shear parameter space supportive of severe hazards, primarily damaging wind gusts given the expected storm mode. Highest probability of severe exists along and north of KS-96, however there is some indication the thunderstorm complex could reach as far southwest as a Scott City-Dodge City-Medicine Lodge line. Convective activity will exit stage right before sunrise Wednesday morning, with lows dropping into the 60s. In addition to the overnight convection, the upper level trough will push a cold front southward through the central plains, reinforcing the cool airmass over southwest KS and promoting another day of below normal temperatures with afternoon highs again the 80s. That said, cold advection in the wake of the boundary along with DNVA behind the departing trough will eliminate any precipitation chances through the end of the short term period. .LONG TERM...(Thursday through Tuesday) Issued at 228 PM CDT Tue Aug 8 2023 Key Messages: Dry conditions will prevail through the end of the work week while a slow warming trend commences. Thunderstorm chances return over the weekend, but widespread severe is not anticipated. Medium range ensembles agree dry weather will prevail across southwest KS through the end of the work week along with a slow warming trend, as ensemble means show the stronger belt of 500-mb flow inching just north of the central plains allowing afternoon highs to increase from the upper 80s/near 90 on Thursday into the mid-90s Saturday. By Saturday evening, around 20-30 kts of mid- level flow will support at least weak lee troughing in eastern CO, promoting moisture return into our area. Additionally, a weak upper level trough near or just offshore of the southern CA coast will send weak shortwave disturbances northeastward which will help initiate thunderstorm complexes in eastern CO that will move east into western KS Saturday and Sunday evening. Given the fairly weak 500-mb flow, deep layer shear will be similarly weak, therefore limiting severe potential, but a few instances of severe thunderstorms cannot be ruled out. The increase in precipitation chances will be accompanied by temperatures cooling back down to below average for late summer as ensemble means hint at a cold frontal passage Sunday night or early Monday, with afternoon highs on Monday from the GEFS and EPS near 90 and the mid-80s, respectively. That said, ensembles suggest this cooler weather will be short lived as the subtropical ridge builds back north into the southern and central plains. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 552 PM CDT Tue Aug 8 2023 Thunderstorms have developed in northeast Colorado and will continue to move east during the night eventually affecting the DDC and GCK terminals with VCTS between 06-08Z. HYS will be in line for the best chance of storms between 05-09Z and some of these storms could be strong to severe with wind gusts over 50 kts and large hail potential. Once the storms pass there will be residual low clouds which could drop the flight category to MVFR for DDC, GCK, and HYS through 15Z. After 15Z we should have VFR flight categories and winds will stay breezy out of the north between 12-18 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 84 60 90 / 40 10 0 0 GCK 62 83 59 90 / 30 10 0 0 EHA 61 85 58 93 / 20 0 0 0 LBL 64 85 60 92 / 10 0 0 0 HYS 63 83 60 91 / 80 30 0 0 P28 69 86 63 89 / 50 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Springer LONG TERM...Springer AVIATION...Tatro
Hazardous weather outlook, Aug 8, 5:17 AM CDT, 18 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 517 AM CDT Tue Aug 8 2023 KSZ030-031-043>046-061>066-074>081-084>090-091030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 517 AM CDT Tue Aug 8 2023 /417 AM MDT Tue Aug 8 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Another round of strong to severe thunderstorms is likely late tonight as a strong storm system approaches western Kansas. The main severe weather risk will be damaging straight line winds to 70 mph and large hail quarter to ping pong size. The region at greatest risk for these hazards is north and east of a Dighton to Jetmore to Stafford line during the late night hours after 10 PM CDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday After a break from organized severe weather risk, the pattern will become active again by the weekend. Multiple rounds of strong to severe thunderstorms and heavy rainfall will be likely across the western Kansas region from Friday Night into the weekend. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed late tonight across portions of west central into central Kansas.
In the hours before
Special weather statement, Aug 8, 11:20 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1120 PM CDT Tue Aug 8 2023
KSZ030-031-090500-
Trego KS-Ellis KS-
1120 PM CDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of southeastern Trego
and northwestern Ellis Counties through MIDNIGHT CDT...
At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riga, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Riga around 1135 PM CDT.
Ellis around 1140 PM CDT.
Other locations in the path of this storm include Yocemento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and west central Kansas.
&&
LAT...LON 3876 9973 3892 9983 3911 9946 3886 9932
TIME...MOT...LOC 0420Z 244DEG 20KT 3888 9970
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:20 PM CDT | Special Weather Statement | DDC | Ellis | 40 min |
| Aug 9, 12:20 AM CDT | Special Weather Statement | DDC | Trego | 40 min |
| Aug 9, 12:24 AM CDT | Special Weather Statement | DDC | Scott | 51 min |
| Aug 9, 12:28 AM CDT | Special Weather Statement | DDC | Lane | 47 min |
| Aug 9, 12:38 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 52 min |
| Aug 9, 12:51 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 39 min |
| Aug 9, 1:22 AM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 38 min |
| Aug 9, 1:25 AM CDT | Special Weather Statement | DDC | Rush | 50 min |
| Aug 9, 1:31 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 32 min |
| Aug 9, 1:53 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 52 min |
| Aug 9, 2:33 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 57 min |
| Aug 9, 3:21 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 54 min |
| Aug 9, 10:48 AM CDT | Special Weather Statement | DDC | Hamilton | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.